Alert archive / Virginia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 49, NWS Blacksburg, VA

May 22, 20245 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2024, 2:52 PM EDT for 5 counties in Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2024, 2:52 PM EDT (18:52 UTC)
Expired
May 22, 2024, 3:38 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, VA, Floyd County, VA, Montgomery County, VA, Pulaski County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 27 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 2:55 PM EDTHAIL 13 Ene Sylvatus, VAReport via social media, quarter sized hail covering the ground on Mitchells Crossing Road.
May 22, 2:56 PM EDTHAIL 0.754 E Sylvatus, VAReported at Raven Ridge Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WUUS51 KRNK 221852
SVRRNK
VAC035-063-121-155-197-222000-
/O.NEW.KRNK.SV.W.0049.240522T1852Z-240522T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
252 PM EDT Wed May 22 2024

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pulaski County in southwestern Virginia...
  Southwestern Floyd County in southwestern Virginia...
  Eastern Wythe County in southwestern Virginia...
  Northeastern Carroll County in southwestern Virginia...
  South central Montgomery County in southwestern Virginia...

* Until 400 PM EDT.

* At 252 PM EDT, a severe thunderstorm was located near Sylvatus, or
  near Patterson, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hillsville...
  Indian Valley...
  Willis...
  Allisonia...
  Patterson...
  Dugspur...
  and Sylvatus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3690 8082 3708 8043 3685 8031 3683 8033
      3683 8034 3682 8034 3676 8074
TIME...MOT...LOC 1852Z 248DEG 14KT 3685 8070 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BMG
3 follow-up statements
155 
WWUS51 KRNK 221911
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
311 PM EDT Wed May 22 2024

VAC197-221920-
/O.CAN.KRNK.SV.W.0049.000000T0000Z-240522T2000Z/
Wythe VA-
311 PM EDT Wed May 22 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WYTHE COUNTY IS 
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3708 8043 3685 8031 3680 8063 3685 8066
      3694 8074
TIME...MOT...LOC 1910Z 242DEG 18KT 3691 8058 

$$

VAC035-063-121-155-222000-
/O.CON.KRNK.SV.W.0049.000000T0000Z-240522T2000Z/
Pulaski VA-Floyd VA-Carroll VA-Montgomery VA-
311 PM EDT Wed May 22 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT 
FOR SOUTHEASTERN PULASKI...WEST CENTRAL FLOYD...NORTHEASTERN CARROLL 
AND SOUTH CENTRAL MONTGOMERY COUNTIES...

At 310 PM EDT, a severe thunderstorm was located over Indian Valley,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Indian Valley...
Willis...
Allisonia...
Dugspur...
Alum Ridge...
and Copper Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3708 8043 3685 8031 3680 8063 3685 8066
      3694 8074
TIME...MOT...LOC 1910Z 242DEG 18KT 3691 8058 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BMG
195 
WWUS51 KRNK 221927
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
327 PM EDT Wed May 22 2024

VAC035-221937-
/O.CAN.KRNK.SV.W.0049.000000T0000Z-240522T2000Z/
Carroll VA-
327 PM EDT Wed May 22 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARROLL COUNTY 
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3708 8043 3685 8031 3684 8056 3697 8066
TIME...MOT...LOC 1927Z 248DEG 14KT 3694 8050 

$$

VAC063-121-155-222000-
/O.CON.KRNK.SV.W.0049.000000T0000Z-240522T2000Z/
Pulaski VA-Floyd VA-Montgomery VA-
327 PM EDT Wed May 22 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT 
FOR SOUTHEASTERN PULASKI...WEST CENTRAL FLOYD AND SOUTH CENTRAL 
MONTGOMERY COUNTIES...

At 327 PM EDT, a severe thunderstorm was located over Alum Ridge, or
over Indian Valley, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Indian Valley...
Willis...
Alum Ridge...
and Copper Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3708 8043 3685 8031 3684 8056 3697 8066
TIME...MOT...LOC 1927Z 248DEG 14KT 3694 8050 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BMG
671 
WWUS51 KRNK 221938
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
338 PM EDT Wed May 22 2024

VAC063-121-155-221948-
/O.CAN.KRNK.SV.W.0049.000000T0000Z-240522T2000Z/
Pulaski VA-Floyd VA-Montgomery VA-
338 PM EDT Wed May 22 2024

...THE SEVERE THUNDERSTORM WARNING FOR OUTHEASTERN PULASKI...WEST 
CENTRAL FLOYD AND SOUTH CENTRAL MONTGOMERY COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

&&

LAT...LON 3708 8043 3685 8031 3684 8056 3697 8066
TIME...MOT...LOC 1936Z 248DEG 14KT 3696 8045 

$$

BMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:24 PM EDT, 28 minutes earlier.

Area forecast discussion, May 22, 2:24 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
224 PM EDT Wed May 22 2024

.SYNOPSIS...
Isolated thunderstorms are expected again this afternoon as the
region remains between high pressure over the western Atlantic and
low pressure in the central United States. This low crosses the
Great Lakes and will drape a front across the Ohio and
Tennessee Valleys by Thursday bringing showers and
thunderstorms, along with a chance of heavy rain to the region
Thursday and Friday. The wet weather pattern continues through
the beginning of next week with yet another front crossing
through the area.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM EDT Wednesday...

Key messages:

   - No significant changes to probability of precipitation
   - Confidence high for above normal temperatures
   - More showers and storms accompany a front on Thursday

Above normal temperatures today in the upper 70s and 80s for the
entire forecast area due to abundant sunshine earlier this
morning and only partly cloudy cumulus and stratocumulus this
afternoon. Southwest flow is also enhancing temperatures and
moistening the atmosphere. There is little to no upper
atmosphere support for convection, and a front coming from the
plains is still too far west to meaningfully increase our storm
potential. Thus, most convection today will be anchored to
ridges and mountains as topography will drive most convective
initiation. Some areas will reach their convective temperature,
but without any support, severe potential is limited. So
isolated storms will pepper the area, concentrated along the
Blue Ridge and just west. A few small singular cells are forming
in the southern Blue Ridge. Once we lose diurnal heating, expect
convection to die quickly after dusk.

A cold front will drape itself through the TN/OH Valleys and
sink south into the Mid-Atlantic on Thursday. Because of this,
expecting Thursday to be more active and have more widespread
convective coverage than today. High resolution models aren't in
excellent agreement on the areas of highest threat, but higher
CAPEs and instability sit south of the VA/NC state line.
Damaging winds would be the greatest threat with any strong to
severe storms that form Thursday. Temperatures will be similarly
warm in the 70s and 80s.

Antecedent conditions have primed some areas in the mountains
for future flooding threats. With a slow moving frontal boundary
positioned for a collision with healthy moisture and PWATs
around and in excess of 1.5", localized flooding is a threat
each afternoon.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 130 PM EDT Wednesday...

Key Messages:

1. Daily chances of showers and thunderstorms through the period.
2. Locally heavy rain possible, may result in localized flooding.
3. Above normal temperatures through the period.

A cold front will reach the area by Thursday, and eventually stall
over the eastern US by the end of the work week. Showers and
thunderstorms as a result of this front will be ongoing by the start
of this forecast period, lingering into the overnight and
through Friday with plentiful ambient moisture and the nearby front.

Shower and thunderstorm chances continue through Friday as another
mid level shortwave moves into the Mid Atlantic, with the greatest
chances during the peak afternoon heating, but decrease overnight.
Saturday looks to start off dry, but a mid level trough crosses
later in the day to bring increased potential showers and storms.
Deep layer shear is also forecast to be higher on Saturday, compared
to Friday, which would support more organized storms, especially if
the passage of the upper trough coincides with peak diurnal heating.

Generally southerly flow will continue to advect moist air into
the region, keeping precipitable water values above normal
through the forecast period. That being said, rain showers may
be heavy at times through the end of the work week and into the
weekend. Soil moisture over the area is already fairly high from
recent rainfall, and these additional rounds of rain,
especially if over the same areas, could increase risk of
localized flooding.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Wednesday...

Key Messages:

1. Daily chances for showers and storms continue into the work week.
2. Temperatures still above normal, but somewhat cooler by midweek.

For the Memorial Day weekend, ridging aloft between system will
bring a brief respite from the rain Sunday morning, although
confidence is low on how long that break will be. Another cold front
approaches from the west, associated with a deeper 500mb trough. A
prefrontal trough may reach the area late Sunday, which may increase
chances for showers and storms later in the day for the western
mountains. The front looks to reach the central Appalachians by
Monday, keeping showers and thunderstorms in the forecast for
Memorial Day. Potential for severe storms at this time looks to be
higher Monday, given the better upper level support via the upper
trough. However, at this time, it is still too far out to determine
mesoscale details that influence severe weather potential. The cold
front looks to cross the area Tuesday, bringing a cooler and drier
airmass to the region, and with this change in airmass, expecting
cooler temperatures for the middle of the work week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 215 PM EDT Wednesday...

Some mid to upper level clouds have begun to partially cover
sites west of the Blue Ridge. Not expecting them to lower into
MVFR conditions, though they will lower overnight. Isolated
showers will affect mountain areas, though confidence on
location is too low to include them in TAFs this afternoon.

A cold front will enter the area on Thursday, bringing better
chances for thunderstorms and showers, but most will likely
occur after 18Z. Along with the front some reduced vsby and
sub-VFR cigs could occur in the morning hours. Inside of any
thunderstorms, heavy rainfall could reduce vsby temporarily as
well.

Prevailing winds are light from the west or southwest through
this forecast period.

EXTENDED AVIATION OUTLOOK...

A cold front will approach the area Thursday bringing increasing
chance for showers and thunderstorms. This front will stall by
Friday across the Mid Atlantic.

Waves of low pressure riding along this weak boundary will
trigger more showers and thunderstorms and increase the
likelihood of MVFR conditions Friday through Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...VFJ
SHORT TERM...AS
LONG TERM...AS
AVIATION...AMS/VFJ
Hazardous weather outlook, May 22, 2:25 PM EDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
225 PM EDT Wed May 22 2024

VAZ007-009>013-018>020-WVZ042>044-507-508-231830-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Craig-Alleghany VA-Bath-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
225 PM EDT Wed May 22 2024

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rain is possible on Thursday and Friday.

There is a marginal risk of severe thunderstorms Thursday. The
primary threat is damaging wind. Storm chances continue each
afternoon and evening through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ014>017-022>024-032>035-043>047-058-059-231830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Montgomery-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
225 PM EDT Wed May 22 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rain is possible on Thursday and Friday.

There is a marginal risk of severe thunderstorms Thursday. The
primary threat is damaging wind. Storm chances continue each
afternoon and evening through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 22, 2:44 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
244 PM EDT Wed May 22 2024

VAZ012-013-016-221915-
Pulaski VA-Wythe VA-Carroll VA-
244 PM EDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PULASKI...EAST
CENTRAL WYTHE AND NORTHEASTERN CARROLL COUNTIES THROUGH 315 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sylvatus, or near Patterson, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hillsville...
Patterson...
Allisonia...
Dugspur...
and Sylvatus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3676 8080 3680 8083 3686 8088 3697 8067
      3687 8059 3678 8056
TIME...MOT...LOC 1844Z 248DEG 11KT 3683 8079

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:44 PM EDTSpecial Weather StatementRNKCarroll31 min
May 22, 4:10 PM EDTSpecial Weather StatementRNKCraig35 min
May 22, 4:13 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig44 min
May 22, 4:34 PM EDTSpecial Weather StatementRNKRoanoke, City of Salem26 min
May 22, 4:36 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem54 min
May 22, 5:08 PM EDTSpecial Weather StatementRNKGrayson37 min
May 22, 5:18 PM EDTSpecial Weather StatementRNKCity of Roanoke27 min
May 22, 5:25 PM EDTSpecial Weather StatementRNKBotetourt35 min
May 22, 5:37 PM EDTFlash Flood WarningRNKGrayson6 hr
May 22, 5:58 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth39 min
May 22, 6:16 PM EDTFlash Flood WarningRNKGrayson6 hr
May 22, 6:38 PM EDTSpecial Weather StatementRNKRockbridge37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.